Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 127, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2007, 3:07 PM CDT for Moody County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2007, 3:07 PM CDT (20:07 UTC)
- Expired
- Jun 16, 2007, 3:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Moody County, SD
The radar
The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 3:20 PM CDT | HAIL 0.75 | 5 E Chester, SD | SIX TENTHS OF AN INCH OF RAIN...PENNY-SIZED HAIL...BROKEN TREE BRANCHES...AND HEAVY BENCHES BLOWN OVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1784 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 162007 SVRFSD SDC101-162045- /O.NEW.KFSD.SV.W.0127.070616T2007Z-070616T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 PM CDT SAT JUN 16 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 345 PM CDT * AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES WEST OF TRENT...OR ABOUT 17 MILES SOUTHEAST OF MADISON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRENT AROUND 335 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4393 9689 4385 9689 4385 9656 4399 9659 $$ CHAPMAN
2 follow-up statements
000 WWUS53 KFSD 162022 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 322 PM CDT SAT JUN 16 2007 SDC101-162045- /O.CON.KFSD.SV.W.0127.000000T0000Z-070616T2045Z/ MOODY SD- 322 PM CDT SAT JUN 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR SOUTHERN MOODY COUNTY... AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF TRENT...OR ABOUT 18 MILES SOUTHEAST OF MADISON...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... TRENT AROUND 340 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4393 9689 4385 9689 4385 9656 4399 9659 $$ CHAPMAN
000 WWUS53 KFSD 162041 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 341 PM CDT SAT JUN 16 2007 SDC101-162050- /O.EXP.KFSD.SV.W.0127.000000T0000Z-070616T2045Z/ MOODY SD- 341 PM CDT SAT JUN 16 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOODY COUNTY EXPIRES AT 345 PM CDT... THE STORM IS NO LONGER SEVERE. HOWEVER...VERY HEAVY RAINFALL IS LIKELY WITH STORMS JUST EAST OF FLANDREAU AND NEAR TRENT. SOME PONDING IN RURAL AND URBAN POOR DRAINAGE AREAS IS POSSIBLE. LAT...LON 4393 9689 4385 9689 4385 9656 4399 9659 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:22 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 16, 11:22 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT SAT JUN 16 2007 .DISCUSSION... CONVECTIVE ISSUES AT FOREFRONT THIS MORNING. AN EARLIER UPDATE TO HANDLE THE SPOTTY ELEVATED SHOWERS AND THUNDER IN WAKE OF EARLIER COMPLEX OF STORMS PASSING THRU SRN MN. INSTABILITY IS PRESENT ALFT...CAPES OF 600-800 J/KG ROOTED IN FAIRLY SHALLOW LAYER BETWEEN 750 AND 700 HPA BASED ON SURROUNDING RAOBS/FCST SOUNDINGS. HAVE HAD A FEW CELLS COOK UP JUST N AND NE OF KFSD IN LAST HR OR TWO THAT LKLY ARE PRODUCING SOME SMALL HAIL WITH VERY HEAVY RAINS... BUT WITH HIGH FREEZING AND -20C LEVELS...WILL TAKE QUITE A BIT TO PUSH SEVERE HAIL OUT OF THESE STORMS. SHORT RANGE MDLS OF LITTLE USE THIS MORNING AS REFUSE TO ACKNOWLEDGE EXISTING MCS OVR CNTRL SD...AND THEREFORE START PRECIP IN WRONG AREAS FOR AFTN. DOUBT WHETHER COMPLEX WL DIE OFF COMPLETELY IN SHORT ORDER AS PER 12Z NAM...AS DOES HAVE TROPOSPEHERIC SUPPORT WITH SUBTLE WAVE. DECENT AND PERSISTENT THETA E ADVECTION FOCUS ALG AND N OF OUTFLOW REINFORCED WARM FRONTAL BNDRY FROM CNTRL IA TO NRN NEBRASKA BORDER...EXPECT WEAKENING TREND TO CONTINUE FOR COMPLEX...BUT NOT ENDING...WITH NEW INITIATION BY MID AFTN ALG SRN/SWRN PERIPHERY OF COLD POOL. SEVERE THREAT WOULD LIKELY BE A LATE AFTERNOON AND EVENING ISSUE AND FAIRLY ISOLD ON BACK EDGE OF COMPLEX WITH STRONGER FLOW. BIGGER ISSUE LKLY AREAS OF HEAVY RAINFALL IN JAMES VALLEY...WHERE THERE HAS BEEN MORE THAN QUITE A BIT OF RAINFALL LATELY. TRIED TO COLLABORATE SOME SIGNIFICANT CHANGES MADE TO TMP TRENDS THIS AFTN...AS WELL AS LOWERING OF HIGHS FOR AREAS CLOSER TO SIGNIFICANT COLD POOL GENERATED BY APPROACHING THUNDERSTORM COMPLEX. PROBABLY NOT EXTREME ENOUGH CHANGES MADE...AND MAY NOT MAKE IT BACK FROM THE 60S UNTIL TOWARD EVENING FOR AREAS AROUND KHON. MDLS FIELDS HAVE MID TO UPPER 80S 18Z/21Z PER LACK OF PRECIPITATION. && .AVIATION... THUNDERSTORMS WILL HOLD MOST OF THE VISIBILITY AND CIG ISSUES FOR THIS AFTERNOON AND EVENING. MVFR CIGS AND VSBYS WL PREVAIL ARND KHON THRU MUCH OF AFTN WITH DECAYING MCS WORKING EWRD. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG PERSISTENT AND CONVECTIVELY REINFORCED WARM FRONT LIFTING TOWARD I90 DURING THE AFTN...WITH LKLY THREAT FOR MVFR CIGS/VSBYS AS WELL. && .PREV DISCUSSION... ONGOING CLUSTER OF TSRA NEAR 850MB FRONTAL BOUNDARY OVER MAINLY SOUTHWEST MINNESOTA EARLY THIS MORNING...WILL CONTINUE TO SLIDE EAST-SOUTHEAST ACROSS EASTERN PORTIONS OF THE CWA THROUGH MID MORNING. COULD SEE A LITTLE BACKBUILDING OF ISOLATED TSRA ALONG OUTFLOW BOUNDARY WHICH HAS PUSHED DOWN TO AROUND I-90. DIFFICULT TO REALLY TELL HOW STRONG LOW LEVEL WINDS MAY BE JUST SOUTH OF THE BOUNDARY WITH NELIGH/NLGN1 PROFILER STILL OUT OF COMMISSION...BUT DOES NOT APPEAR TO BE MUCH OF A LOW LEVEL JET SEEN ON REMAINDER OF REGIONAL PROFILERS TO AID IN ADDITIONAL TSRA DEVELOPMENT...SO HAVE KEPT POPS LOW WEST OF CURRENT ACTIVITY. BOUNDARY WILL STALL NEAR OR JUST SOUTH OF I-90 BY MIDDAY...THEN SLOWLY LIFT RETREAT TO THE NORTHEAST AS A WARM FRONT THIS AFTERNOON/TONIGHT. COULD SEE SOME REDEVELOPMENT ALONG/NORTH OF THE BOUNDARY THIS AFTERNOON/EVENING... BUT DO NOT EXPECT MUCH SOUTH OF THE FRONT WITH WARMER MID LEVEL AIR BEGINNING TO BUILD INTO THE AREA AHEAD OF NEXT SYSTEM. LOW LEVEL JET INCREASES ACROSS THE AREA TONIGHT...THOUGH EXPECT THE BOUNDARY NEAR NORTHERN EDGE OF OUR CWA BY 06Z...AND CONTINUING TO LIFT NORTH THROUGH THE OVERNIGHT...SO NOT MUCH IN THE WAY OF LATE NIGHT CONVECTION EXPECTED ACROSS OUR AREA. WARM AND QUITE WINDY ON SUNDAY...WITH TIGHTENING SURFACE GRADIENT AND BOTH NAM/GFS SHOWING 35-40KT SOUTHERLY WINDS DEVELOPING AT 805MB BY MIDDAY. 700MB +13C TO +16C THERMAL RIDGE BUILDS INTO SD AND LEANS OVER SOUTHEAST SD BY LATE IN THE DAY...WITH ANY DAYTIME CONVECTION EXPECTED TO DEVELOP WEST OF OUR AREA AS STRENGTHENING UPPER WAVE INTERACTS WITH SURFACE BOUNDARY IN THE HIGH PLAINS. BOTH GFS AND NAM HAVE INCREASED FRONTAL TIMING ACROSS THE REGION SUNDAY NIGHT. EURO MODELS HAVE KEPT IT A LITTLE SLOWER... THOUGH STILL EXITING OUR EASTERN CWA BY MONDAY AFTERNOON. BEST DYNAMIC FORCING FROM UPPER LEVEL WAVE STILL REMAIN NORTH OF OUR CWA...BUT WILL STILL SEE ENOUGH LIFT/COOLING WITH THE TAIL OF THE WAVE TO ALLOW TSRA TO DEVELOP SOUTHWARD ALONG THE FRONT SUNDAY EVENING...THEN TRACK ACROSS THE CWA WITH THE BOUNDARY THROUGH MONDAY MORNING. INITIALLY...COULD SEE A FEW STORMS IN FAR WESTERN CWA PRODUCE SOME LARGE HAIL SUNDAY EVENING...THEN APPEARS STORMS WILL TRANSITION TO MORE OF A WIND THREAT AS THEY MOVE EAST ACROSS THE REGION. WILL MENTION SEVERE POTENTIAL IN THE HWO THIS MORNING...BUT HAVE LEFT SEVERE WORDING OUT OF THE GRIDS/ZFP FOR NOW...AS IT CURRENTLY APPEARS GREATER THREAT FOR MORE WIDESPREAD SEVERE ACTIVITY WILL REMAIN NORTH OF OUR CWA. HAD TO LEAVE CHANCE OF PRECIP IN PRIMARILY THE SOUTHEAST 1/3 OF THE CWA FOR MONDAY AFTERNOON WITH EURO MODELS STILL MAINTAINING SLOWER FRONTAL TIMING...BUT SHOULD STILL BE EAST OF US BY MONDAY EVENING WITH WEAK RIDGE SCOOTING THROUGH THE AREA. NOT MANY CHANGES TO THE REMAINDER OF THE FORECAST AT THIS TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && CHAPMAN/JH
Hazardous weather outlook, Jun 16, 11:35 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT SAT JUN 16 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE INTO THE CENTRAL JAMES VALLEY MIDDAY...WITH AREAS OF HEAVY RAINFALL AND A LITTLE PEA SIZE HAIL. ON THE PERIPHERY OF THIS SYSTEM...SCATTERED THUNDERSTORMS WILL REDEVELOP BY MID TO LATE AFTERNOON...EXTENDING ALONG A LINE TOWARD THE SOUTHEAST INTO NORTHWEST IOWA. ISOLATED STORMS COULD PRODUCE HAIL TO QUARTER SIZE WITH LATE AFTERNOON AND EVENING STORMS. FLOODING... HEAVY RAINFALL WILL SPREAD INTO THE CENTRAL JAMES VALLEY FOR EARLY AFTERNOON. WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE...AND THE RECENT WET PERIOD...SOME PONDING IN LOW LYING AND URBAN AREAS IS LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY WINDY CONDITIONS WILL DEVELOP THROUGHOUT THE AREA BY MIDDAY SUNDAY. WIND SPEEDS OF 20 TO 35 MPH ARE LIKELY...WITH SOME AREAS SEEING WIND GUSTS IN EXCESS OF 40 MPH. THUNDERSTORMS WILL MOVE INTO AREAS WEST OF THE JAMES RIVER SUNDAY EVENING...THEN CONTINUE EAST ACROSS THE REGION SUNDAY NIGHT INTO MONDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY...MAINLY ALONG AND NORTH OF INTERSTATE 90 SUNDAY NIGHT. AT THIS TIME THE MAIN THREAT APPEARS TO BE LARGE HAIL FOR AREAS WEST OF A HURON TO PLANKINTON LINE SUNDAY EVENING...WITH AREAS FARTHER EAST...UP THROUGH SIOUX FALLS AND MARSHALL...SEEING A GREATER THREAT FOR DAMAGING WIND DURING THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH 9 PM IN AREAS FROM AROUND HURON TO SIOUX FALLS TO SPENCER IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 16, 1:21 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN IROQUOIS 44.37N 97.85W
06/16/2007 M0.75 INCH KINGSBURY SD TRAINED SPOTTER
FELL IN 40 MINUTES.
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:35 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 19 min |
| Jun 16, 12:20 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 26 min |
| Jun 16, 3:39 PM CDT | Flash Flood Warning | FSD | Minnehaha | 2 hr |
| Jun 16, 5:20 PM CDT | Flash Flood Warning | FSD | Union | 115 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.